Kansas, 2010

Tornadoes and Flood in Kansas, June 20, 2010

June 20, 2010 · NWS DDC · 9 events in 2 counties and zones

This needs to be completed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

This needs to be completed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 20, 2:34 AM CST, 11 hours 51 minutes earlier.

Area forecast discussion, Jun 20, 2:34 AM CST, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
334 AM CDT SUN JUN 20 2010

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR THUNDERSTORMS LATE
TODAY AND TEMPERATURES DURING THE PERIOD.

WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL RIDGE
OF HIGH PRESSURE IN PLACE ACROSS EAST TEXAS. MEANWHILE, AN UPPER
LEVEL TROUGH OF LOW PRESSURE IS SLOWLY PUSHING EAST ACROSS THE
PACIFIC NORTHWEST. THIS IS HELPING TO CREATE A SOUTHWESTERLY FLOW
ALOFT ACROSS THE ROCKIES UP INTO THE NORTHERN PLAINS WHERE A NARROW
+70KT UPPER LEVEL JET EXISTS. NEAR THE SURFACE, AN AREA OF LOW
PRESSURE IS NEARLY STATIONARY ACROSS EASTERN COLORADO NEAR THE
KANSAS BORDER. AN AMPLE POOL OF LOW LEVEL MOISTURE...WITH DEWPOINTS
AT H85 WELL UP INTO THE MID AND UPPER TEENS(C)...EXTENDS NORTH
ACROSS THE SOUTH PLAINS UP INTO MUCH OF KANSAS AND NEBRASKA.

SHORT RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL
RIDGE REMAINING ANCHORED ACROSS EAST TEXAS THROUGH THE PERIOD.
MEANWHILE, THE UPPER LEVEL TROUGH IN THE PACIFIC NORTHWEST WILL
BEGIN TO LIFT NORTHEAST ACROSS EASTERN OREGON TODAY AND UP INTO
NORTHERN IDAHO AND WESTERN MONTANA MONDAY. AS A RESULT, FAIRLY DRY
CONDITIONS SHOULD PREVAIL ACROSS MUCH OF SOUTH CENTRAL AND
SOUTHWESTERN KANSAS TODAY. HOWEVER, THE POSSIBILITY EXISTS FOR
THUNDERSTORMS ACROSS EXTREME WESTERN KANSAS THIS EVENING. THE
STRONG SOUTHWESTERLY FLOW ALOFT MENTIONED EARLIER WILL CONTINUE
ACROSS WEST CENTRAL AND NORTHWESTERN KANSAS THROUGH THE PERIOD. A
SPEED MAXIMA OF +80KT ASSOCIATED WITH THE UPPER LEVEL TROUGH IS
PROJECTED TO MOVE ACROSS THIS GENERAL AREA THIS AFTERNOON AND
EVENING. WHILE AT THE SURFACE, LOW PRESSURE IN EAST CENTRAL
COLORADO IS EXPECTED TO LIFT SLOWLY NORTH ALONG THE COLORADO
BORDER ENHANCING LOW LEVEL CONVERGENCE SOMEWHAT ACROSS EXTREME
WEST AND NORTHWEST KANSAS. AMPLE LOW LEVEL MOISTURE WILL REMAIN
AVAILABLE ACROSS WESTERN KANSAS WITH SURFACE DEWPOINTS PRIMARILY
IN THE 60S(F). AS A RESULT, THERE IS A SLIGHT CHANCE FOR ISOLATED
THUNDERSTORM DEVELOPMENT ACROSS OUR MOST WEST AND NORTHWESTERN
ZONES TOWARD THIS EVENING AS DAYTIME HEATING HELPS TO OVERCOME ANY
RESTRICTIVE CAPPING. WILL CONTINUE WITH A MENTION OF SLIGHT POPS
ALONG OUR NORTHWESTERN FRINGE CONSIDERING THE MAJORITY OF ANY
CONVECTIVE DEVELOPMENT SHOULD REMAIN JUST TO OUR NORTH AND WEST.
HOWEVER, WITH INCREASED MID AND UPPER LEVEL LAPSE RATES AND
INCREASED INSTABILITY, ANY STORM THAT DOES OCCUR HAS THE POTENTIAL
TO BECOME SEVERE. THE SAME SCENARIO MAY EXIST MONDAY AS VERY
LITTLE CHANGE IS EXPECTED TO OCCUR WITH THE OVERALL WEATHER PATTERN.
THUNDERSTORM DEVELOPMENT WILL AGAIN BE POSSIBLE ACROSS OUR NORTH
AND NORTHWESTERN BORDER LATE MONDAY.

EXTREMELY WARM TEMPERATURES ARE EXPECTED TODAY AS SOUTHERLY WINDS
CONTINUE ACROSS WESTERN KANSAS. THE NAM, GFS, AND UKMET SHOW H85
TEMPERATURES RANGING FROM THE MID 20S(C) ACROSS EASTERN PORTIONS OF
THE CWA TO JUST OVER 30C ACROSS THE WEST. AS SKIES REMAIN MOSTLY
CLEAR, SHOULD EXPECT HIGHS IN THE UPPER 90S(F) TO JUST ABOVE 100F
ACROSS THE FA WITH THE WARMEST TEMPERATURES WEST AND NORTHWEST.
FOR TONIGHT, MILD TEMPERATURES SHOULD CONTINUE UNDER THE INFLUENCE
OF LOW LEVEL SOUTHERLIES. TEMPERATURES AT H85 WILL BE IN THE MID
20S(C) ACROSS MUCH OF THE CWA WITH SURFACE DEWPOINTS EXPECTED TO
REMAIN IN THE LOW TO MID 60S(F) FOR THE MOST PART. SHOULD SEE LOWS
FROM THE UPPER 60S(F) WEST TO THE LOWER 70S(F) EAST. HIGHS UP NEAR
100F ARE EXPECTED AGAIN MONDAY AS THE UPPER LEVEL RIDGE REMAINS
ACROSS EAST TEXAS WHILE SOUTHERLY WINDS CONTINUE ACROSS WESTERN
KANSAS. LOWS MONDAY NIGHT SHOULD VARY LITTLE FROM TONIGHT AS WELL.
PLAN TO MAKE ONLY SLIGHT ADJUSTMENTS TO TEMPERATURES.

DAYS 3-7...

VERY ACTIVE WEATHER WILL CONTINUE ALONG THE NORTH SIDE OF THE UPPER
LEVEL RIDGE EXTENDING FROM CENTRAL TEXAS INTO THE SOUTHEASTERN
UNITED STATES. EXTREMELY WARM AIR IN THE MID LEVELS OF THE
ATMOSPHERE WILL CONTINUE OVER SOUTHWEST KANSAS AT LEAST THROUGH
TUESDAY, BUT EROSION OF THE WARM PLUME APPEARS LIKELY BY MID WEEK AS
A VIGOROUS UPPER LEVEL TROUGH MOVES THROUGH THE NORTHERN PLAINS.
EROSION OF THE WARM PLUME WILL PROVIDE THE OPPORTUNITY FOR ORGANIZED
THUNDERSTORM ACTIVITY FARTHER SOUTH THAN HAS BEEN THE CASE FOR THE
PAST FEW DAYS. THE MID LEVEL WARM PLUME WILL SPREAD BACK ACROSS
KANSAS LATE IN THE WEEK, AND A RETURN TO RELATIVELY QUIET AND
SEASONABLY HOT WEATHER CAN BE EXPECTED. THE NUMERICAL MODELS ARE
SIMILAR IN THEIR HANDLING OF THE GENERAL FLOW REGIME, ALTHOUGH THE
DETAILS OF EVOLUTION OF MESOSCALE CONVECTIVE SYSTEMS ROAMING ACROSS
THE CENTRAL PLAINS REMAIN UNCERTAIN.

THE VIGOROUS UPPER LEVEL TROUGH EVIDENT ON SATELLITE IMAGERY IN
WESTERN OREGON WILL PROPAGATE OVER THE RIDGE AND SHOULD REACH
NORTHERN MINNESOTA BY WEDNESDAY MORNING. THE ECMWF AND GFS EJECT THE
OREGON VORTICITY MAXIMUM MUCH MORE RAPIDLY THAN THE CANADIAN AND
CARRY A PORTION OF THE UPPER LEVEL TROUGH NEAR 140W EASTWARD IN THE
JET ACROSS THE NORTHERN UNITED STATES. THE CANADIAN MOVES THE OREGON
VORTICITY MAXIMUM INTO ALBERTA AS A CLOSED LOW AND ROTATES A PORTION
OF THE 140W TROUGH AROUND THE CYCLONE BEFORE EJECTING THE WHOLE
SYSTEM EASTWARD. THE ECMWF/GFS SOLUTION SEEMS MORE PHYSICALLY
REASONABLE AND LARGELY WAS FOLLOWED FOR GRID MODIFICATIONS.

TUESDAY SHOULD BE THE WARMEST DAY OF THE WEEK WITH EXCEEDINGLY WARM
AIR SPREADING ACROSS SOUTHWEST KANSAS ON THE SOUTH SIDE OF A SURFACE
CYCLONE IN EASTERN COLORADO. H8 TEMPERATURES IN EXCESS OF 30C WILL
COVER MUCH OF SOUTHWEST KANSAS, AND SURFACE TEMPERATURES LIKELY WILL
RISE ABOVE 100 IN MOST AREAS. A JET STREAK EVIDENT ON SATELLITE
IMAGERY NEAR 30N/140W WILL MOVE OVER THE NORTHERN PLAINS BY TUESDAY
EVENING, PLACING EASTERN COLORADO AND NORTHWEST KANSAS IN THE LEFT
ENTRANCE REGION. SYNOPTIC SCALE UPWARD VERTICAL MOTION IN THE
AGEOSTROPHIC FLOW IN THE ENTRANCE REGION OF THE JET STREAK WILL
ASSIST WITH ERODING THE MID LEVEL WARM POOL, AND UPSLOPE FLOW OF
MOIST, UNSTABLE AIR INTO NORTHEAST COLORADO SHOULD SUPPORT
DEVELOPMENT OF A CONVECTIVE CLUSTER THAT WILL MOVE THROUGH NORTHERN
KANSAS TUESDAY NIGHT AND WEDNESDAY MORNING. TIMING AND THE EXACT
TRAJECTORY OF THE THUNDERSTORM CLUSTER IS UNCERTAIN, BUT POPS WERE
INCREASED MAINLY AFTER MIDNIGHT ACROSS THE NORTHERN PART OF THE
FORECAST AREA.

OUTFLOW FROM THE CONVECTIVE CLUSTER WILL REINFORCE A COLD FRONT
MOVING SOUTHWARD THROUGH KANSAS TUESDAY NIGHT AND WEDNESDAY MORNING.
THE FRONT LIKELY WILL BECOME STATIONARY NEAR THE OKLAHOMA BORDER
LATE WEDNESDAY. UPSLOPE FLOW INTO SOUTHEAST COLORADO UNDER THE
WEAKENED MID LEVEL WARM POOL SHOULD BE SUFFICIENT TO SUPPORT
THUNDERSTORM DEVELOPMENT, AND A CLUSTER OF THUNDERSTORMS MAY MOVE
ACROSS SOUTHWEST KANSAS WEDNESDAY NIGHT. TEMPERATURES PROBABLY WILL
BE SEVERAL DEGREES COOLER THURSDAY WITH RAIN-COOLED AIR AND
CONVECTIVE DEBRIS AROUND FOR MOST OF THE DAY. SCATTERED
THUNDERSTORMS MAY DEVELOP AGAIN THURSDAY ALONG A WARM FRONT THAT
WILL BEGIN TO MOVE BACK ACROSS SOUTHWEST KANSAS IN THE AFTERNOON. BY
FRIDAY, ANOTHER UPPER LEVEL TROUGH MOVING ACROSS THE NORTHERN PLAINS
WILL CARRY A PLUME OF WARM MID LEVEL AIR FROM THE HIGHER TERRAIN
ACROSS THE HIGH PLAINS, AND A RETURN TO SEASONABLY HOT AND QUIET
WEATHER SHOULD OCCUR.

&&

.AVIATION...

OUTFLOW FROM THE CONVECTIVE CLUSTER MOVING ACROSS NORTHEAST KANSAS
GRADUALLY WILL MIX OUT AFTER SUNRISE, AND STRONG SOUTHERLY LOW LEVEL
FLOW WILL BECOME ESTABLISHED ACROSS ALL OF WESTERN KANSAS BY MID
MORNING. WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON NEAR THE COLORADO BORDER BUT WILL DISSIPATE THIS EVENING.
OTHERWISE, VFR CONDITIONS WILL PREVAIL WITH MOSTLY CLEAR SKIES
THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 100  72 100  72 /   0   0   0   0
GCK 102  72 100  70 /   0  20   0   0
EHA 100  70 100  68 /   0  20   0   0
LBL 102  72 102  70 /   0   0   0   0
HYS 100  72 100  72 /  10  20   0  20
P28  98  75 100  75 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/01/01
Hazardous weather outlook, Jun 20, 2:59 AM CST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
359 AM CDT SUN JUN 20 2010

KSZ030-031-043>046-061>066-074>081-084>090-210900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
359 AM CDT SUN JUN 20 2010 /259 AM MDT SUN JUN 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING...MAINLY WEST OF A WAKEENEY TO LIBERAL LINE. ALTHOUGH THE
CHANCES ARE SLIGHT...ANY STORM THAT DEVELOPS HAS THE POTENTIAL OF
BECOMING SEVERE WITH LARGE HAIL, DAMAGING WINDS, AND HEAVY RAINFALL
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS MORE NORTHERN PORTIONS OF
THE FORECAST AREA MONDAY AND TUESDAY WITH BETTER CHANCES FOR MORE
WIDESPREAD STORMS COMING WEDNESDAY. ENOUGH INSTABILITY WILL EXIST
EACH DAY FOR ANY DEVELOPING STORM TO HAVE THE POTENTIAL OF
BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE LIKELY
THREAT.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH UNLIKELY...SPOTTER ACTIVATION MAY BE NEEDED THIS
EVENING...MAINLY NORTHWEST OF A WAKEENEY TO ELKHART LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Special weather statement, Jun 20, 2:17 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT SUN JUN 20 2010

KSZ043-202100-
SCOTT-
317 PM CDT SUN JUN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MODOC...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHWESTERN SCOTT COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3870 10087 3845 10096 3846 10113 3869 10113
      3870 10112
TIME...MOT...LOC 2017Z 185DEG 13KT 3856 10106

JJOHNSON

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado, 1 heavy rain, 1 flood. Local standard time, as filed.

Tornado, Scott

When
June 20, 2:25 PM CST to 2:29 PM CST
Where
Scott County, 3.36 mi NW of Modoc to 3.14 mi NW of Modoc
Rating
EF0
Path length
0.87 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
38.512, -101.127

This tornado appeared to be rain wrapped from the vantage point of the law enforcement agency.

Tornado, Scott

When
June 20, 2:43 PM CST to 2:46 PM CST
Where
Scott County, 2.86 mi WNW of Modoc to 2.37 mi WNW of Modoc
Rating
EF0
Path length
0.49 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
38.496, -101.129

This was a second landspout that developed in the area.

Heavy Rain, Scott

When
June 20, 4:12 PM CST
Where
Scott County, 4.02 mi WSW of Scott State Park
Reported by
Public
Coordinates
38.660, -100.990

Hail, Scott

When
June 20, 4:35 PM CST
Where
Scott County, 9.13 mi N of Modoc
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.610, -101.110

Hail, Scott

When
June 20, 4:35 PM CST
Where
Scott County, 4.65 mi W of Modoc
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.487, -101.165

Hail, Scott

When
June 20, 5:05 PM CST
Where
Scott County, 11.14 mi WSW of Scott State Park
Measured
1.75 in hail
Reported by
Public
Coordinates
38.640, -101.120

The hail fell off and on for about 3 hours with the larger hail at the time of this report.

Hail, Trego

When
June 20, 5:37 PM CST
Where
Trego County, 13.79 mi WSW of Trego Center
Measured
0.88 in hail
Reported by
Public
Coordinates
38.810, -100.140

Hail, Scott

When
June 20, 6:05 PM CST
Where
Scott County, 4.9 mi E of Scott State Park
Measured
1 in hail
Reported by
Public
Coordinates
38.690, -100.830

Flood, Scott

When
June 20, 7:45 PM CST
Where
Scott County, Scott State Park to 0.8 mi N of Scott State Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.680, -100.920

Many roads on the west side of the lake were under water from very heavy rainfall.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246085, 247295, 247303, 247297, 247305, 247298, 247300, 247302, 247296.